Hail, Franklin
- When
- June 22, 4:21 PM EST
- Where
- Franklin County, Bunn
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -78.270
Afternoon heating resulted in a signle severe pulse thunderstorm over southern Franklin county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Afternoon heating resulted in a signle severe pulse thunderstorm over southern Franklin county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 22, 1:31 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 231 PM EDT FRI JUN 22 2007 .SYNOPSIS...HIGH PRESSURE WILL EXTEND INTO THE REGION FROM THE WEST. AN APPROACHING COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL NORTH CAROLINA THIS EVENING... AND LINGER SOUTH OF THE AREA THROUGH THE WEEKEND. THE UPPER AIR PATTERN ACROSS NORTH AMERICA TODAY IS CHARACTERIZED BY NEGATIVE HEIGHT ANOMOLAIES OFF THE NORTHWESTERN AND NORTHEASTERN FRINGES OF THE CONUS... ONE OFF THE BRITISH COLOMBIA COAST AND THE OTHER OVER MAINE. A RIDGE IS SITUATED OFF THE THE COAST OF SOUTHERN CALIFORNIA AND EXTENDS NORTHEASTWARD ACROSS THE ROCKIES... WHILE A SUBTROPICAL RIDGE EXTENDS FROM THE CARRIBEAN TO THE WESTERN GULF. A SHEAR AXIS IS TUCKED BETWEEN THESE TWO RIDGES.. AND STRETCHES ACROSS OLD MEXICO NORTHEASTWARD TO THE MISSOURI VALLEY... WHILE ANOTHER TROUGH ALOFT EXTENDS ACROSS FLORIDA... JUST NORTH OF THE BAHAMAS. ONCE THE TROUGH ALOFT OVER FLORIDA LIFTS... THE SUBTROPICAL RIDGE WILL BE FREE TO BUILD NORTHWARD ACROSS THE SOUTHEASTERN UNITED STATES AND MERGE WITH THE RIDGE OVER THE ROCKIES. THERE IS ALREADY EVIDENCE ON WV IMAGERY TODAY OF THIS TROUGH SHEARING NORTHEASTWARD... SO THERE IS LITTLE DOUBT THAT HEIGHTS ALOFT WILL BE BUILDING OVER OUR REGION THROUGH THE MIDDLE OF THE UPCOMING WEEK. WHAT THIS ALL MEANS FOR CENTRAL NORTH CAROLINA IS AN INCREASINGLY HOT AND HUMID AIR MASS BEGINNING SUNDAY... AND LASTING INTO AT LEAST THE MIDDLE OF THE WEEK. TUESDAY AND WEDNESDAY HAVE THE POTENTIAL COULD BE THE HOTTEST DAYS OF THE YEAR THUS FAR. && .NEAR TERM /THROUGH TONIGHT/... REST OF TODAY: HAVE NOTED THERE TOWERING CU ARE DEVELOPING OVER SOUTHERN VIRGINIA. WITH THE PREVIOUSLY MENTIONED MCV YET TO CROSS THE MOUNTAINS... WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS AND/OR THUNDERSTORMS UNTIL MIDNIGHT. WEAK CONVECTIVE AVAILABLE POTENTIAL ENERGY IS FORECAST TO BE CONFINED MAINLY TO THE WESTERN PIEDMONT FOR THE REMAINDER OF THE AFTERNOON... WITH FORECAST MLCAPES OF ONLY 300 TO 800 J/KG. ANY SHOWERS/STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY SURFACE WINDS GIVEN STEEP... >7.5 C/KM LOW LEVEL LAPSE RATES AND 30 KTS OF DEEP LAYER SHEAR ON THE SOUTHERN PERIPHERY OF THE NEGATIVELY TILTED UPPER TROUGH OVER NEW ENGLAND. OVERNIGHT... MID/UPPER LEVEL DEBRIS CLOUDINESS COURTESY OF THE WEAKENING MCS OVER SOUTHERN AND CENTRAL WEST VIRGINIA... WILL OVERSPREAD THE REGION THIS EVENING AND MAKE FOR MOSTLY CLOUDY SKIES THROUGH MOST OF THE NIGHT. A SLIGHTLY DRIER AIRMASS WILL ADVECT INTO THE NORTHERN SECTION OF THE CWA LATE THIS EVENING BEHIND THE FRONT CURRENTLY STRETCHING ACROSS SOUTHERN VIRGINIA... WITH LESS OF A PUSH OF DRIER AIR ACROSS THE SOUTH. LOWS 60 TO 66 N TO S. && .SHORT TERM /THROUGH MONDAY/... SATURDAY: THE COLD FRONT WILL STALL NEAR THE SOUTH CAROLINA BORDER SATURDAY AND SATURDAY NIGHT... AS HIGH PRESSURE BUILDS SOUTH FROM THE GREAT LAKES. THE THREAT OF PRECIP WILL ACCORDINGLY BE CONFINED TO THE EXTREME SOUTHERN TIER OF COUNTIES... WHERE MODELS PROG ENOUGH INSTABILITY AND LIFT IN THE VICINITY OF THE STALLED FRONT AND POTENTIAL SEA BREEZE. THERE SHOULD ALSO BE A DECENT GRADIENT IN HIGH TEMPERATURES FROM NORTH TO SOUTH BEHIND THE FRONT... 83 TO 90... TEMPERED SOMEWHAT BY PERIODS OF ADDITIONAL MCS DEBRIS. LOWS WILL BE A BIT WARMER AS EASTERLY FLOW NORTH OF THE FRONT AND AROUND THE HIGH... BRINGS SLIGHTLY HIGHER DEWPOINT AIR INTO THE CWA... 62 TO 68. SUNDAY AND SUNDAY NIGHT: RETURN FLOW ARRIVES AS A BERMUDA SURFACE HIGH SETS UP BENEATH THE BUILDING HEIGHTS ALOFT. A SLIGHT CHANCE POP FOR DIURNAL CONVECTION WILL BE CONTINUED FOR SUNDAY AFTERNOON AND EVENING WITH INCREASING LOW LEVEL MOISTURE AND RESULTANT MODERATE INSTABILITY... 1000 TO 2000 J/KG... DESPITE WARMING TEMPERATURES ALOFT. THERE IS SOME QUESTION AS TO WHETHER A PIECE OF ENERGY FROM THE SHORTWAVE TROUGH ALOFT OVER IOWA CONTINUES SOUTHEASTWARD IN THE NORTHWEST FLOW ALOFT... OR IF IT ALL DRIFTS SOUTHWESTWARD INTO THE SHEAR AXIS OVER THE MISSOUIR VALLEY. IF A PIECE DOES CONTINUE SOUTHEASTWARD.. IT WOULD MOVE ACROSS OUR REGION SUNDAY AFTERNOON... AND COULD PROVIDE WEAK FORCING FOR ASCENT TO PROVIDE A BIT BETTER COVERAGE THAN THE CURRENTLY ANTICIPATED ISOLATED VARIETY. THERE IS ABOUT A 7 TO 10 DEGREE DISCREPANCY BETWEEN THE MET AND MAV MOS REGARDING HIGHS SUNDAY... WITH THE MET BEING THE COOLER OF THE TWO. HAVE SIDED CLOSER TO MAV GUIDANCE... GIVEN THAT THE GFS H85 TEMPERATURES ARE SUPPORTED BY THE ECMWF... WHILE THE NAM IS A COOLER OUTLIER. HIGHS 89 TO 93. LOWS 66 TO 71. AND FOR MONDAY: HEIGHTS ALOFT CONTINUE TO BUILD... AND A PROJECTED 594 DECAMETER H5 RIDGE SHOULD BE SITUATED ALMOST DIRECTLY OVERHEAD. THIS WILL RESULT IN CONTINUED WARMING TEMPERATURES ALOFT... AND LESS OF A THREAT OF DIURNAL CONVECTION. THERE MAY BE A STORM OR TWO DEVELOP OVER THE SOIL TYPE/PIEDMONT TROUGH OR ALONG A DEWPOINT DISCONTINUITY OVER THE WESTERN PIEDMONT... WHERE SLIGHTLY LOWER DEWPOINTS WILL RESIDE AWAY FROM THE COAST. POP WILL BE OMITTED GIVEN EXPECTED VERY ISOLATED NATURE... HOWEVER. THE HEAT AND HUMIDITY WILL BE NOTICEABLE... WITH DEWPOINTS CLIMBING INTO THE UPPER 60S TO LOWER 70S... AND HIGH TEMPERATURES IN THE LOWER 90S. -MWS && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE RIDGE ALOFT APPEARS TO REACH ITS MAXIMUM INTENSITY OVER US ON TUE AND STILL REMAINS QUITE STRONG OVER THE MID ATLANTIC COAST ON WED. ON THU AND FRI...A BROAD TROUGH DEEPENS OVER THE GREAT LAKES AND NEW ENGLAND AND THE MAIN RIDGE AXIS SHIFTS TO THE WESTERN U.S. THIS SHOULD SEND TEMPERATURES INTO THE 90S EACH DAY THROUGH THE PERIOD WITH HOTTEST DAYS ON TUE AND WED FALLING BACK SLIGHTLY TO LOWER 90S OR NEAR 90 BY FRI. AT THE SURFACE...A MORE CONTINNENTAL AIRMASS INFLUENCE IS SUGGESTED FOR THE WESTERN PORTIONS OF THE CWA WHILE A MORE MARITIME SUBTROPICAL BERMUDA HIGH INFLUENCE IS LIKELY IN THE EASTERN HALF THROUGH MIDWEEK. THIS RESULTS IN 60S DEWPOINTS WEST AND NEAR 70 OR LOWER 70S DEW POINTS IN THE EASTERN HALF. THE WEAK AIRMASS BOUNDARY OR TROUGH MAY ALSO BE A FOCUS FOR ISOLATED DIURNAL CONVECTION...BUT PROSPECTS FOR RAIN IN THE MIDST OF THE RIDGE APPEAR VERY SLIM. BY FRI...A COLD FRONTAL BOUNDARY IS EXPECTED TO APPROACH FROM THE NORTH. ASSOCIATED DESTABILIZATION ALOFT AND CONVERGENCE NEAR THE SURFACE MAY INCREASE CHANCES FOR SHOWERS OR TSTMS SLIGHTLY. BUT BEING OUT AT DAY 7...THERE IS LITTLE CONFIDENCE IN THE POPS. -RFG && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A WEAK COLD FRONT WILL MOVE SOUTH THROUGH THE AREA THIS EVENING... BECOMING NEARLY STATIONARY ACROSS THE SOUTHERN PORTION OF CENTRAL NC BY SAT MORNING. THE COMBINATION OF THE SOUTHWARD MOVING FRONT AND RESIDUAL MOISTURE AND INSTABILITY FROM A DECAYED MIDWEST THUNDERSTORM COMPLEX COULD LEAD TO SOME ISOLATED SHOWERS THIS EVENING. SCATTERED TO BROKEN CLOUD LAYERS BETWEEN 5 AND 10 THSD FT ARE EXPECTED LATE THIS AFTERNOON THROUGH DAYBREAK SAT. VFR CONDITIONS THROUGH THE PERIOD. THE LINGERING WEAK FRONTAL BOUNDARY TO OUR SOUTH AND A SHALLOW MOIST LAYER POOLING NORTH OF THE FRONT COULD RESULT IN SOME STRATUS AND FOG EARLY SUN MORNING WITH BRIEF MVFR OR IFR CIGS OR VSBYS AROUND DAYBREAK. OTHERWISE NO SIGNIFICANT AVIATION HAZARDS OR WEATHER RESTRICTIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK IN CENTRAL NC. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...RFG AVIATION...RFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 404 AM EDT FRI JUN 22 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-230815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 404 AM EDT FRI JUN 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 336 PM EDT FRI JUN 22 2007 NCZ007-008-021>025-222145- PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- INCLUDING THE CITIES OF...ROXBORO...OXFORD...WINSTON-SALEM... GREENSBORO...HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM 336 PM EDT FRI JUN 22 2007 ...A FEW ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE NORTHERN AND CENTRAL PIEDMONT THROUGH 530 PM... AT 330 PM... DOPPLER RADAR INDICATED A FEW ISOLATED THUNDERSTORMS LOCATED ALONG THE NORTH CAROLINA AND VIRGINIA BORDER... MOVING SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT RUSH HOUR TRAFFIC IN GUILFORD... ALAMANCE... ORANGE... DURHAM... PERSON... AND GRANVILLE COUNTIES THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS... GUSTY WIND UP TO 40 MPH... AND SMALL HAIL. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. BLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 435 PM EDT FRI JUN 22 2007 NCZ008-025-026-041-222145- DURHAM-FRANKLIN-GRANVILLE-WAKE- 435 PM EDT FRI JUN 22 2007 ...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS SOUTHERN GRANVILLE...FRANKLIN...DURHAM AND NORTHERN WAKE COUNTIES THROUGH 545 PM EDT... AT 435 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM CREEDMOOR TO STEM TO ROUGEMONT...MOVING SOUTHEAST AT 20 MPH. GUSTY WINDS OF 35 TO 45 MPH ARE THE MAIN THREAT FROM THIS CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS. BOATERS SHOULD BE PREPARED FOR THESE GUSTY WINDS ON THE OPEN WATERS OF FALLS AND SURROUNDING LAKES. MWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 459 PM EDT FRI JUN 22 2007 NCZ026-041-222200- FRANKLIN-WAKE- 459 PM EDT FRI JUN 22 2007 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN FRANKLIN AND NORTHERN WAKE COUNTIES THROUGH 600 PM EDT... AT 459 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER YOUNGSVILLE...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROLESVILLE...WAKE FOREAST... PILOT... AND WENDELL. GUSTY WINDS OF 40 TO 50 MPH...BRIEFLY HEAVY RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. MWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 503 PM EDT FRI JUN 22 2007 NCZ007-023>025-222200- ALAMANCE-DURHAM-ORANGE-PERSON- 503 PM EDT FRI JUN 22 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...ORANGE AND DURHAM COUNTIES THROUGH 600 PM EDT... AT 503 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS THE NORTHWEST PIEDMONT FROM ROXBORO AND ROUGEMONT WEST ACROSS NORTHERN DURHAM AND NORTHERN ORANGE COUNTIES. THESE STORMS WERE MOVING SOUTHEAST AROUND 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...ROUGEMONT...ROXBORO...CARR...BUSHY FORK...AND SCHLEY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. MLM
The Raleigh/Durham radar (KRAX), 39 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43330.